Final Diagnosis -- Tricyclic antidepressants overdose

FINAL DIAGNOSIS - Tricyclic antidepressants overdose due to inhibition of TCA metabolism by fluoxetine


Tricyclic antidepressants (TCAs) are an older class of medication used for mood disorders, mainly major depression, but also for neuralgia or enuresis. The mechanism of action is through the blocking of the neuronal uptake of norepinephrine, serotonin, and dopamine. TCAs also have anti-cholinergic, adrenergic and alpha-blocking actions, which contribute to various side effects. TCAs are well absorbed after oral administration. They have large volume of distribution (10-50 L/kg) because of their very lipophilic nature and significant binding to proteins, and this can be problematic in a case of overdose because both forced diuresis and hemodialysis are not helpful in eliminating the drug from the system (1). TCAs reach peak levels in plasma 1-2 hours after oral administration.

The half-lives of imipramine and its metabolite desipramine are 13 and 17 hours, respectively (2). Elimination is dependent on hepatic hydroxylation via the cytochrome P450 mixed-function oxidase system (especially CYP2D6) and conjugation with glucuronic acid (3). Imipramine and desipramine also undergo enterohepatic circulation.

High pressure liquid chromatography (HPLC, figure 1) is frequently used to separate and quantitate drugs, including TCAs and their metabolites. TCAs, along with internal standards, are extracted from alkalized plasma into a polar organic solvent, and then back-extracted into an acidic aqueous phase. An aliquot of the back-extracted aqueous solvent is then chromatographed by HPLC using an ultraviolet detector for quantification TCAs (4)

The therapeutic range is between 200-300 ng/ml for total imipramine/desipramine. Significant side effects of TCAs are common, and their prevalence is estimated as high as 5% (5). Most of these reactions are due to anti-cholinergic effects of the drug or cerebral intoxication, but cardiac toxicity and orthostatic hypotension also represent serious problems. CNS manifestations of toxicity include agitation, stupor, coma, seizure, and maniac excitement. Cardiovascular toxicities include potentially fatal arrhythmia, hypotension, hypertension, and congested heart failure. Acute poisoning with TCAs is common and potentially life-threatening. The plasma level correlates poorly with the severity of symptoms, and peak blood levels over 1000 ng/ml have a higher risk of cardiac and CNS toxicity (6).

Management of TCA overdose is by stopping the medication and GI decontamination using activated charcoal. Alkalization with IV NaHCO3 is also helpful because TCAs are protein bound in an alkaline environment and thus less available to exert toxicity. Continuous cardiac monitoring is necessary due to a potential of fatal arrhythmia, and seizure is treated supportively.

Various drugs are known to interact with TCAs (4), including selective serotonin reuptake inhibitors (SSRIs)(7). SSRIs are a class of anti-depressant that includes citalopram, fluoxetine, paroxetine, and sertraline. These drugs are known to inhibit the cytochrome P-450 mixed-function oxidase system, including the CYP2D6 isozyme (8-10) that has been identified as important in TCA metabolism. The inhibition of TCA metabolism by fluoxetine has been reported. Preskorn et al. reported that co-administration of fluoxetine and imipramine resulted in a grand mal seizure and an increase in the total imipramine/desipramine level in a 28-year-old woman (11). Aranow et al. reported that co-administration of imipramine and fluoxetine resulted in significant elevations in imipramine levels and anticholinergic effects in a 42-year-old woman (12). In the same report, their group showed that after the addition of fluoxetine, the ratio of TCA level to dose increased by 109% to 486%. Ereshefsky et al. also reviewed the interactions between TCAs and SSRIs (9). Preskorn et al. also later reported at least one case of a death, which was thought to be secondary to impaired clearance of amitriptyline by fluoxetine (13). In addition to fluoxetine, TCA metabolism is inhibited by the fluoxetine metabolite, norfluoxetine, which has a half life of 7-9 days and inhibits CYP2D6 as effectively as fluoxetine (8, 9).

In this case, the addition of fluoxetine 30 mg/d was associated with a 3.5-fold increase in the level of total imipramine/desipramine, consistent with the previously observed degree of inhibition of TCA metabolism by fluoxetine (9, 12). Based on an expected half life of 13 hours in normal patients, the calculated concentration of imipramine in day 3 would be 58 ng/ml rather than 518 ng/ml, the actual value. The calculated imipramine half life in this patient is 106.8 hours, more than an 8-fold increase compared with normal. The inhibitory effects of fluoxetine and its metabolite norfluoxetine on TCA metabolism are consistent with this prominent and extended inhibition of TCA elimination.

Patients receiving a TCA should be monitored closely for toxicity if an SSRI is added. Clinicians should be particularly careful with fluoxetine use in this setting due to the long elimination half-life of its metabolite, norfluoxetine (7-9 days).


  1. The extended elevation in the levels of imipramine/desipramine likely resulted from inhibition of TCA metabolism by fluoxetine and its metabolite norfluoxetine. The extra dose of imipramine might also be contributory for the elevation of the drug levels, but a 50% increase in dose should produce a 50% increase in steady state levels under first order elimination conditions (about 200 ng/ml to about 300 ng/ml in this case). The much greater increase in levels that expected in this case indicates that dose is not the primary determinant of the elevated levels.

  2. The inhibition of CYP2D6 with fluoxetine and norfluoxetine and the long half life of norfluoxetine (7-9 days) could account for the prolonged elevation of the imipramine/desipramine levels. There was no circumstantial evidence to suggest that the patient was lying and still taking the medication.


  1. Frommer DA, et al. Tricyclic antidepressant overdose. JAMA 1987; 257: 521-526
  2. Sutfin TA, et al. The analysis and disposition of imipramine and its active metabolites in man. Psychopharmacology (Berl). 1984;82: 310-17.
  3. Coutts RT, et al. Involvement of CYP2D6, CYP3A4, and other cytochrome P-450 isozymes in N-dealkylation reactions. J Pharmacol Toxicol Methods 1994;31:177-86
  4. Moyer TP Therapeutic drug monitoring. In Tietz textbook of clinical chemistry. 3rd ed. 1999; p862-p905
  5. Bryant SG et al. Long-term vs. short-term amitriptyline side effects as measured by a postmarketing surveillance system. J Clin Psychopharmacol 1987: 7: 78-82
  6. Biggs JT, et al. Tricyclic antidepressant overdose: Incidence of symptoms. JAMA 1977; 238: 135-138
  7. Sarko J Antidepressants, old and new. A review of their adverse effects and toxicity in overdose. Emerg Med Clin North Am. 2000;18: 637-54.
  8. Crewe HK, et al. The effect of selective serotonin reuptake inhibitors on cytochrome P-450 2D6 activity in human liver microsomes. Br J Clin Pharmacol 1992; 34: 262-65
  9. Ereshefsky L, et al. Antidepressant drug interactions and the cytochrome P450 system. The role of cytochrome P450 2D6 Clin Pharmacokinet 1995; 29 (Suppl 1): 10-19
  10. Preskorn SH Debate resolved: there are differential effects of serotonin selective reuptake inhibitors on cytochrome P-450 enzymes. J Psychopharmacol 1998; 12(3 Suppl B): S89-97
  11. Preskorn SH, et al. Serious adverse effects of combining fluoxetine and tricyclic antidepressants. Am J Psychiatry 1990;147:532
  12. Aranow AB et al. Elevated antidepressant plasma levels after addition of fluoxetine. Am J Psychiatry 1989; 146: 911-913,
  13. Preskorn SH. and Baker B. Fatality associated with combined fluoxetine-amitriptyline therapy. JAMA 1997; 277: 1682

Contributed by Kenichi Tamama, MD, PhD, James Harrison, MD, PhD, and K.N. Rao, PhD

Case IndexCME Case StudiesFeedbackHome